Aesthetic injections can leave a bruise, learn steps to minimize

Whenever you are using a needle to inject there is a possibility of bruising. There are several vessels under the skin that can be damaged during injection. This is normal and can result in bleeding and eventually a bruise. The risk of bruising is greater with derma filler injections such as Restylane® or Juvederm®. This is due to the use of larger caliber needles because of the consistency of the product. Typically fillers are injected deeper into the tissues which also increases the likelihood of getting into a vessel that cannot be seen from the surface. Most side effects are mild to moderate and resolve in under 7 days. The most common side effects that are reported are mild pain/tenderness, bruising, redness, lumps/bumps, discoloration and itching at injections sites.

There is no way to predict whether or not you will bruise or guarantee no bruising. However, we do have some steps that can be taken to help reduce the risk of bruising.

Stop taking any over the counter medications or supplements that thin the blood 1 week before such as:
Aspirin, NSAIDS, Vitamin E, Fish Oil, Garlic, Ginger, Ginko Biloba, Ginseng and Green tea.
Check your prescription medications that thin blood such as:
Coumadin and Plavix. Never stop taking these medications without prior approval from the prescribing physician.
No alcohol consumption 24 hours prior to injections.
Icing the area immediately prior to and immediately following can constrict blood vessels to reduce pain, swelling and bruising.
Avoid exercise for 24 to 48 hours after injection. Physical activity increases your heart rate, blood pressure and blood flow. Minimal blood flow allows time for the damaged vessels to repair faster.

Patient education is one of our top priorities. We want to ensure you fully understand our services and feel confident in our quality of care. Call us today to schedule your free consultation. 248-524-0620.

Kristen Lotz, PA-C

Leave a Reply